Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 34, NWS San Angelo, TX

June 8, 1997Schleicher County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 8, 1997, 6:39 PM CDT for Schleicher County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1997, 6:39 PM CDT (23:39 UTC)
Expired
Jun 8, 1997, 7:45 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:40 PM CDTThunderstorm Wind 52Eldorado, TXWinds blew down large tree branches in the town of Eldorado.
Jun 8, 6:45 PM CDTTornado F1Eldorado, TXBrief tornado touchdown. Trees uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1879 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 082340 RRA
TORSJT
TXC413-090045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...EASTERN SCHLEICHER COUNTY
 
AT 638 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 11 MILES NORTHEAST OF ELDORADO MOVING EAST AT 15 MPH. THIS
TORNADO WILL BE MOVING EAST NEAR HIGHWAY 190 IN EASTERN SCHLEICHER
COUNTY.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT SUN JUN 8 1997

BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER
NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER
COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER
ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS
FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL
CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING...
COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR
THE FTW ZONES.

DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS
MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS
BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS
BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA.
WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW
OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM
SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS.
SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW
MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF
COUNTY WARNING AREA.

WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA
LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX
SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE
SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD
EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL
MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER
POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH
SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS.

ABI 064/084 74
SJT 066/088 73
JCT 067/089 42

OAKS

In the hours before

Special weather statement, Jun 8, 2:29 PM CDT, 4 hours 10 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-091335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS
EVENING...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT...

AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED
OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR
WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN
ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED
BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER
LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME
HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND
SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT
WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR
FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15
Special weather statement, Jun 8, 2:30 PM CDT, 4 hours 9 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-091335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS
EVENING...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT...

AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED
OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR
WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN
ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED
BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER
LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME
HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND
SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT
WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR
FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEnE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:01 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
Jun 8, 10:14 AM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 8, 10:29 AM CDTTornado WarningSJTTom Green66 min
Jun 8, 10:43 AM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 8, 11:01 AM CDTFlash Flood WarningSJTTom Green94 min
Jun 8, 11:09 AM CDTFlash Flood WarningSJTNolan, Taylor4 hr
Jun 8, 12:42 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman4 hr
Jun 8, 2:12 PM CDTFlash Flood WarningSJTTaylor6 hr
Jun 8, 3:23 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTFisher, Mitchell3 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTSterling3 hr
Jun 8, 5:24 PM CDTSevere Thunderstorm WarningSJTIrion76 min
Jun 8, 6:20 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.